R. Anforth, S. Sohal, M. McRae
Norspan patches are adhesive patches applied to a per- son’s skin as a way of delivering transcutaneous opioid, buphenorphine. They are usually well tolerated with the most common cutaneous side effects being erythema and pruritis at the application site. We present a case of a 47- year-old female who was applying weekly buphenorphine patches for 1 year before developing a generalized and recall urticarial at previous application sites.
Our patient was commenced on Norspan patches (5–10mi- crograms) in late 2014 for management of her chronic back pain. Five months later she presented with persistent urticarial welts on her lower back, bottom and upper arms. A full work up including autoimmune screen, tryptase, EPG/IEPG, IgE and RAST to aeroallergens, was unremark- able. She was commenced on high-dose antihistamines (fexofenadine/cyproheptadine) and a tapering course of prednisone with minimal effect. As a result, she was com- menced on plaquenil 400 mg daily. Despite this, 3 months later she returned with improved but persistent urticarial welts and a new onset of lip swelling. At this visit, it was noted that there were several linear urticarial welts con- ﬁrmed to be sites of previous patch application. Removal of the transepidermal patch revealed another linear urticarial welt. With assistance from her pain management physician the patches were ceased and changed to oxycon- tin. Antihistamines and plaquenil were also ceased and the patient has had no further episodes of urticaria. Prurtis is a common side effect of Norspan patches, but this appears to be the ﬁrst report of generalized and recall urticarial.